Thyroid UK
84,133 members99,113 posts

Taken off thyroxine

Newbie here. I was wondering if any one can help with my test results please

In December 2017 I had bloods done by the GP:

TSH was 4.83 (0.2 - 4.2)

Free T4 was 14.7 (12 - 22)

Free T3 was 3.2 (3.1 - 6.8)

GP said these results were normal.

In 2014 I was told by my GP who I have gone back to that I had an underactive thyroid and I was prescribed thyroxine.

My TSH was 80.5 (0.2 - 4.2)

Free T4 was 10.2 (12 - 22)

Thyroid peroxidase antibodies were 471 (<34)

Thyroglobulin antibodies were 804.5 (<115)

In June 2017 my new GP took me off thyroxine. I have been suffering with painful and heavy periods, constipation, tiredness, feeling cold, weight gain and I can't take anymore of this. Any advice would be appreciated.

Thank you

15 Replies
oldestnewest

Get yourself a new doctor. This one is ruining your health/life as you will be very symptomatic. He doesn't know anything about how serious hypothyroidism is - that's why we don't pay for any other prescriptions for any other medical problems.

It appears that doctors and many Endocrinologists have no idea how to treat patients who have hypo.

You have an Autoimmune Thyroid Disease - commonly called Hashimoto's, due to having thyroid antibodies present. These antibodies attack your thyroid gland and wax and wane until you are hypothyroid and going gluten-free can help reduce the antibodies and the attacks.

You have to insist on a prescription as this doctor can cause you many more problems. Our millions of receptor cells need T3 in them (converted from levo) and T3is the only active thyroid hormone. We need thyroid hormones to run our whole metabolism from head to toe. Tick off your symptoms and demand levothyroxine.

thyroiduk.org.uk/tuk/about_...

Always get a print-out of your results with the ranges. Ranges are important and get one for your own records and post if you have query.

Female problems are common if hypo and if the boot was on the other foot and the doctor had the problems you had, believe me he wouldn't be sitting around with a TSH of nearly 5.

You can say you've taken advise from the NHS recommendation for help/advice, Healthunlocked Thyroiduk.org.uk and you need an increase until TSH is 1 and Free T4 and Free T3 are in the upper part of the range.

Also ask for B12, Vit D, iron, ferritin and folate. Deficiencies have to resolved.

3 likes
Reply

Hi and thanks, I have had vitamins tested and I supplement.

Reply

Welcome to the forum, Rosa8.

What has your original GP said about you being taken off thyroxine in 2017?

Reply

HI my original GP can't understand why I was taken off it in the first place. He says I need it.

Reply

Rosa8,

Okay, so what has he prescribed and when did you start taking it?

Reply

He reinstated my thyroxine at 75mcg and I started taking this a week ago

Reply

Rosa8,

It takes 7-10 days for Levothyroxine to be absorbed before it starts working and it will take up to six weeks to feel the full impact of the dose. Symptoms may lag behind good biochemistry by several months.

You should have a follow up thyroid test 6-8 weeks after starting Levothyroxine. Arrange an early morning and fasting (water only) blood draw when TSH is highest, and take Levothyroxine after your blood draw.

The goal of Levothyroxine is to restore the patient to euthyroid status. For most patients that will be when TSH is 0.2 - 1.0 with FT4 in the upper range. FT4 needs to be in the upper range in order that sufficient T3 is converted. Read Treatment Options in thyroiduk.org.uk/tuk/about_... Email dionne.fulcher@thyroiduk.org if you would like a copy of the Pulse article to show your GP.

Thyroid peroxidase and thyroglobulin antibodies are positive for autoimmune thyroid disease (Hashimoto's). There is no cure for Hashimoto's which causes 90% of hypothyroidism. Levothyroxine treatment is for the low thyroid levels it causes. Many people have found that 100% gluten-free diet is helpful in reducing Hashi flares, symptoms and eventually antibodies.

chriskresser.com/the-gluten...

thyroiduk.org.uk/tuk/about_...

For maximum absorption Levothyroxine should be taken with water 1 hour before, or 2 hours after, food and drink, 2 hours away from other medication and supplements, and 4 hours away from calcium, iron, vitamin D supplements, magnesium and oestrogen.

thyroiduk.org.uk/tuk/about_...

You should consider writing to the practice manager at the other practice to make a formal complaint about the GP who took you off Levothyroxine so s/he can get some retraining.

2 likes
Reply

Your 2014 results showed that you have an underactive thyroid with high antibodies, which is called Hashimotos and is a very common form of hyperthyroidism. Because of that you will need to take thyroid supplementation for life and you are entitled to free prescriptions.

June 2017 you were taken off thyroxine. Do you have the results he based this decision on? Your GP is a sadist and clearly has a very poor understanding of thyroid problems.

By December 2017 your results and your symptoms show that you are undermedicated. You need to get back on thyroxine as soon as possible. You should also try to go gluten free (for Hashis) and get vitamins and minerals tested and brought up to scratch as they will almost certainly be deficient.

Are you able to see the doctor who originally diagnosed you? Go back to him/her and do not go back to the other one.

All the best. Keep fighting and come back here whenever you want.

1 like
Reply

Yes, I was taking 150mcg thyroxine at the time.

TSH 1.25 (0.2 - 4.2)

Free T4 19.2 (12 - 22)

Free T3 4.0 (3.1 - 6.8)

I now see the GP who originally diagnosed me and I have had vitamins and minerals tested

Reply

I would definitely make a complaint to the practice manager in regards to the doc who took you off meds - clearly has no understanding of a very common problem and this needs to be addressed as could be dangerous for someone who doesn't think to question their doc or go to see another after.

I would post your nutritional results and what you've been supplementing to make sure you're being adequately treated as this is one area many docs are not very knowledgeable in :-)

3 likes
Reply

What a terrible GP to take you off meds like that!! If it were me Id report her/him to the General Medical Council. That GP should be made aware that hypothyroidism is life long condition that requires medication for the rest of our lifes. To stop it like that could cause you serious harm. What he did is akin to a diabetic having their insulin stopped because their blood test was in range! Words fail me.....yet agaim!

What is going on in the nhs? The incompetancy over management of hypothyroidism is getting worse........have they stopped the pathetically small amount of training they get when they train as doctors? Isnt it about time ALL doctors had proper training over this condition?

10 likes
Reply

That GP had absolutely no right and had zero understsnding of Hypothyroid ...your results in June were perfect and once on thyroxine your on it for life

3 likes
Reply

Make sure your vits and minerals are optimum. SeasideSusie has the answers to that on her posts so check them out. They help the Thyroid work better and can reverse bad conversion plus help some symptoms you may have.

Reply

I don't have much to add after everything that others have said, only that I cannot for the life of me understand why so many doctors seem to think that patients with Hashimoto's disease can function without thyroid hormone replacement...it will eventually leave you hypothyroid and you will need life-long thyroid hormone replacement. Why is that so difficult to understand?!?!

1 like
Reply

Actually, your results when you were taking 150mcg thyroxine weren't really optimal, which may have been something to do with your vitamin levels from your other post. Your TSH should be suppressed a little bit lower, and your T3 should be right at the top of the range.

If your vitamin levels are still as bad as they were in your other post, you do need to consider much more supplementation, particularly of B12 and vitamin D.

For your B12, you could do with loading dose injections, which you may have to argue with your GP to do. However, I've found that the sublingual sprays are superb, both for Vitamin D and Vitamin B12 and I strongly recommend them.

Thyroid meds do not work optimally unless your other levels are optimal, and some symptoms might be caused by the vitamin deficiencies, rather than the thyroid issue.

Reply

You may also like...